Kansas, 2024

Hail and Damaging Wind in Kansas, June 7, 2024

June 7, 2024 · NWS GID · 2 events in 1 county or zone

The vast majority of this six-county North Central Kansas domain was spared a severe thunderstorm threat on this Friday afternoon-evening, as the main swaths of severe activity focused only slightly off to the north-through-east and also west-through-south. However, there was one brief exception around nightfall as a southeastward-tracking supercell invaded the Sunflower State out of Nebraska,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The vast majority of this six-county North Central Kansas domain was spared a severe thunderstorm threat on this Friday afternoon-evening, as the main swaths of severe activity focused only slightly off to the north-through-east and also west-through-south. However, there was one brief exception around nightfall as a southeastward-tracking supercell invaded the Sunflower State out of Nebraska, impacting mainly northeast Smith/northwest Jewell counties before rapidly weakening. All local ground-truth storm reports emanated from northeast Smith County, including a 61 MPH wind gust several miles north of Bellaire (unofficial mesonet) and ping pong ball size hail just north of Lebanon.

Taking a closer look at event evolution and timing, in the big picture of the mid-upper levels there were no strong/distinct disturbances in play. However, broad west-northwesterly flow strengthened in response to a subtle/low amplitude wave drifting out of Wyoming into Nebraska during the afternoon-evening. At the surface, low pressure gradually intensified over northwestern Nebraska over the course of the day, positioning northern Kansas within a broad warm sector featuring steady south-southeasterly breezes and dewpoints rising into the mid 60s F. Initially, during the early-mid afternoon hours, scattered, non-severe convection rumbled from west-to-east across much of North Central Kansas. Meanwhile, well off to the northwest, a handful of intense, supercellular storms erupted over central/southwestern Nebraska. As the evening wore on, this Nebraska convection gradually advanced toward/into northern Kansas. Between 8-10 p.m. CDT, southern Rooks/Osborne counties narrowly avoided trouble as a cluster of severe storms passed just west-through-south of the area. Then, between 9:45-10:45 p.m. CDT, one of those long-lived Nebraska supercells crossed the state line into Smith/Jewell counties, yielding the aforementioned severe wind/hail before weakening and exiting eastern Jewell County shortly after 11 p.m. CDT (ending the North Central Kansas storm threat for the night). Around the time of the Smith County wind/hail, the mesoscale environment was very supportive of severe weather, featuring mixed-layer CAPE around 2000 J/kg and effective deep-layer wind shear of 40-60 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 7, 5:54 PM CST, 3 hours 8 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will move into the area during the late afternoon hours and continue into the overnight hours. Large hail, damaging wind gusts and heavy rainfall are the main concerns, though an isolated tornado can't be ruled out.
  • Cooler weather this weekend and into next week with highs in the 70s.
  • Scattered precipitation chances Saturday into next week, mainly during the overnight hours.
  • Warmer weather returns towards the middle-end of next week.
Area forecast discussion, Jun 7, 5:54 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
654 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will move into the area during
  the late afternoon hours and continue into the overnight
  hours. Large hail, damaging wind gusts and heavy rainfall are
  the main concerns, though an isolated tornado can't be ruled
  out.

- Cooler weather this weekend and into next week with highs in
  the 70s.

- Scattered precipitation chances Saturday into next week,
  mainly during the overnight hours.

- Warmer weather returns towards the middle-end of next week.

&&

.DISCUSSION...
Issued at 245 PM CDT Fri Jun 7 2024

This Evening and Overnight...

A shortwave trough over the Rockies will emerge over the plains
during the late afternoon hours. A front associated with this
shortwave has helped to provide enough lift for thunderstorm
development over north central Nebraska. SBCAPE values of 2000+ J/Kg
combined with 0-6km shear of 50kts will allow for severe
thunderstorms. Initial storm development will see discrete
supercells with the potential to produce large hail, damaging wind
gusts and an isolated tornado can't be ruled given 0-3km SRH values
of 200-250 M^2/S^2. Supercells are expected to merge into one or
more clusters/lines over time. The threat for damaging wind gusts
will increase as storms form into a line, with some gusts of 70+ mph
possible. The biggest area of uncertainty for this evening/overnight
is how widespread severe thunderstorms will be. HREF ensemble members
indicate the potential for severe thunderstorms across most of
the forecast area, with the highest uncertainty for areas
southwest of the Tri-Cities. Northeastern portions of the area
have had the highest model consensus for severe thunderstorms to
move through the area, which lines up with the SPC enhanced
risk. Severe thunderstorms are expected to exit southeastern
portions of the area around midnight, with scattered
thunderstorm chances continuing overnight.

Heavy rainfall is also a concern with thunderstorms, with PWAT
values over 150% of normal. Areas that receive multiple rounds
of thunderstorms this evening/overnight could see rainfall of
1-2 inches. Areas along and east of HWY 281 have the best
chances to see multiple rounds of thunderstorms.

This weekend...

Northwest flow will continue aloft this weekend, with cooler
temperatures expected behind the frontal passage. Highs will be in
the 70s to low 80s on Saturday. Scattered showers/storms are
possible during the day on Saturday (15-25%), mainly for areas along
and north of I-80. Showers and thunderstorms moving off the western
high Plains will move into the area Saturday night. Southern
portions of the area will have the highest chances (35-50%) to see
rain from these decaying storms. Severe weather is not expected on
Saturday as the best instability and shear will be south of the
area. Sunday looks to remain dry throughout the day, with highs in
the 70s. A few decaying showers/storms may enter western portions of
the area Sunday night.

Next week...

Weak ridging will build ahead of an approaching shortwave trough
Monday evening, bringing additional shower/thunderstorm chances to
the area Monday night. Northwest flow will build over the area once
again, with scattered, low probability chances (15-20%) for
precipitation during the overnight hours each day. Lows to start
next week will be in the 70s. As we get towards the end of next
week, both the GFS and the ECMWF ensembles show riding building over
the area, with highs climbing into the 80s and 90s. Overall, drier
weather is expected next week. &&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1241 PM CDT Fri Jun 7 2024

Strong to severe thunderstorms are possible Friday evening, with
the best chances northeast of the TAF sites, though KGRI has
higher chances to see a thunderstorm than KEAR. Have -TSRA at
KGRI and VCTS for KEAR to indicate the different thunderstorm
chances.

Southerly winds will continue through the afternoon hours,
breezy at times with gusts around 20Kts. Winds will decrease and
become more easterly during the evening hours and eventually
becoming light and northerly overnight as a cold front moves
through the area. Winds may become erratic this evening if a
thunderstorm moves through the area (Higher chances at KGRI than
KEAR). Northerly winds become breezy after sunrise on Saturday.
Some MVFR ceilings are possible Saturday morning, though
confidence is not high enough to introduce it at this time. Have
SCT020 to indicate this potential.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 640 PM CDT Fri Jun 7 2024

Strong to severe thunderstorms are progressing east, with a
supercell likely to impact KGRI after 01z. Storms look to
remain north of KEAR unless more storms build to the west. As
the thunderstorm moves into KGRI, gusts to 50Kts are possible.
Thunderstorms will exit the TAF sites after 03z with winds
becoming light and northerly overnight. Ceilings will begin to
lower after 06z falling to MVFR. Ceilings could lower to IFR but
confidence is not high enough at this time to include it.
Ceilings will begin to raise during the late morning hours with
winds becoming breezy and northeasterly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Davis
AVIATION...Davis
Hazardous weather outlook, Jun 7, 1:58 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
258 PM CDT Fri Jun 7 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
082000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
258 PM CDT Fri Jun 7 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon into the overnight
hours tonight. Some of these may be severe, mainly in the 5pm to
midnight timeframe. The main threats will be hail up to the size
of golf balls and damaging wind gusts in excess of 70 mph. An
isolated tornado or two is also possible. Heavy rainfall leading
to localized flooding may also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are continued low chances for storms Saturday and Saturday
night, Monday night, Tuesday and next Wednesday and Thursday
evenings.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail, damaging wind gusts,
and
flooding to the National Weather Service and to law enforcement.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 7, 8:42 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
942 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Gst     Franklin                40.10N 98.95W
06/07/2024  M53 MPH          Franklin           NE   Mesonet

&&
Local storm report, Jun 7, 8:43 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
943 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Dmg     3 SSE Funk              40.42N 99.22W
06/07/2024                   Phelps             NE   Public

            A video sent in showing two miles of down
            powerlines snapped in half.

&&
Local storm report, Jun 7, 8:44 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
944 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Tstm Wnd Gst     2 WNW Macon             40.22N 98.99W
06/07/2024  M54 MPH          Franklin           NE   Mesonet

&&
Local storm report, Jun 7, 8:46 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
946 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Tstm Wnd Gst     5 NNE Inavale           40.16N 98.61W
06/07/2024  M56 MPH          Webster            NE   Mesonet

&&
Local storm report, Jun 7, 8:49 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
949 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     Tstm Wnd Gst     1 E Wilcox              40.36N 99.15W
06/07/2024  M66 MPH          Kearney            NE   Mesonet

&&
Local storm report, Jun 7, 8:50 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
950 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     4 N Funk                40.53N 99.26W
06/07/2024                   Phelps             NE   Public

            A barn destroyed with at least 20 pivots
            turned in the area and several snapped
            transmission poles for several blocks.

&&

KS

The radar

The Grand Island radar (KUEX), 49 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 7, 9:02 PM CST
Where
Smith County, 2.14 mi NNE of Cora
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.910, -98.660

A wind gust of 61 MPH was measured by a mesonet station located eight miles north of Bellaire.

Hail, Smith

When
June 7, 9:05 PM CST to 9:10 PM CST
Where
Smith County, 5.55 mi N of Lebanon to 0.53 mi W of Lebanon
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.900, -98.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190496, 1190497.